ABSTRACT: We report the case of a 63-year-old male hospitalised for chronic diarrhoea and weight loss of 11 kg within 2 years. The symptoms began after a trip to Thailand. Various investigations were negative and led to the assumption of tropical sprue, which was treated with tetracycline. Within 4 months the malabsorption deteriorated and the patient was readmitted with severe electrolyte imbalance. CT-scan of the abdomen revealed a thickened intestinal wall in the jejunum. Diagnostic laparotomy was performed and, surprisingly, revealed chylascites. Histology in a segment of the jejunum demonstrated intestinal lymphangiectasias as the cause of the malabsorption. These intestinal lymphangiectasias were most probably the sequela of radiotherapy 30 years earlier for testicular teratocarcinoma. Symptomatic therapy with middle chain triglycerides brought about substantially improvement.
Schweizerische medizinische Wochenschrift 01/2001; 130(48):1848-53. · 1.68 Impact Factor